Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

New to Fentanyl Patch - Side Effects?

AnonymousUserAAnonymousUser Posts: 49,578
edited 06/11/2012 - 7:23 AM in Pain Medications
Hi,

I have spina bifida....dealt with it all my life. The past few years the back pain has gotten so bad that I started out on Vicodin, then Endocet, now my doctor (family doctor) has put me on the Fentanyl Patch. When I called his office to get a refill on the Endocet for break through pain he denied it. He is really against using the pills. He talks about how bad they are everytime I have been in to see him, and I do understand the dangers of narcotics, but I was taking them only as directed. I don't know what to do. The patch works fine the first couple of days but not so much the third day. I hate asking for medication and then being treated like I am asking for illegal drugs. I also suffer from migraines and actually ended up at the hospital with the last one. It's the first time I've ever gone to ER with one of these excruciating headaches because I usually just take the Endocet and a phenegran and try to sleep it off in peace and quiet. Last time was just too much to handle. Anyway, I have two questions....how does anyone else deal with a doctor like this and if you too are on the Fentanyl Patch, what if any side effects are you experiencing? Thanks for listening.

Blessings,
Debi
:(
advertisement
13

Comments

  • It has been my experience that only a doctor who specializes in pain management will be able to adequately control your pain. I am not on the patch but I take Opana ER 40 mg three times a day. I am going back to Oxycontin in a few days to see if changing from one extended release to another will help. My PM will not prescribe B/T medication either. He says I am at the highest dosage of pain medication he is willing to prescribe. My only hope now is a cervical SCS
    Karen
  • I will definitely take your good advice to heart. I've been thinking about going to a pain management doctor anyway. Thank you for your reply and I truly hope all works out well for you.

    Blessings,
    Debi
  • advertisement
  • I'm on Fentanyl 50 and I change it every 2 days like Paul. I had side effect before, like nausea, vomiting, dizziness, and spacyness. I told my pharmacist about it, and he told me the best place to put the patch on is your belly. I did that, and I never had problems again. It's got to do something with the concentration of fat tissue, and it works better there. I was putting it on my upper chest and was sick :&
    I hope it works for you, and remember that you'll go thru an acclimation time with it. Then after you won't feel a thing. You will notice that when it's time to change to a new one, your pain might increase. This is my experience with it. Take care :H
  • I do have to take Norco 10 mg for BT pain, Valium 10mg,Neurontin, Naproxen to handle the nerve and inflammatory pain.
    I think I'd be bedridden if it was not for Fentanyl. The pain would be a whole lot worse, and the medicine allows me to function.
  • I had a rough experience with Fentenayl. I was on 25 mg changed every three days, then later upped to 50 mg changed every two days. I ended up having severe enough vomiting and nausea that I had to stop using the patch because I lost so much weight. That might have been part of my problem, though, because even when I put it on my belly, I don't really have enough fat to really properly dilute the medication. Anyway, when I was on it I still had Percocet for BT pain. It still didn't control my pain enough, so now I'm a month out from a pain pump implant. That has worked out much better for me with much less side effects. The pump also allows me 'room to grow' if you will, because since my disease is unfixable and degenerative, I know that I'll continue to get worse and be in more pain. Because I was pretty much topped out on what my body could safely handle with oral medication, I had to switch to the intrathecal medication route, since it takes less dose to control pain.

    Give the Fentenayl time, though, because it's a medication that has to build up in your body to work. And I couldn't express enough how much a PM doctor can help - PCP's just aren't as comfortable dispensing such strong meds in such high doses, while PMs have much more experience (and therefore confidence) in doing so.

    Good Luck!!
  • advertisement
  • :)

    All of you have truly been a big help. I am calling today to find out where the nearest Pain Management Clinic is and I will go from there. The patch (50 mg) is great and has helped me function a lot better than with just oral meds but for example yesterday was day to change the patch and my back was killing me. My regular doctor won't prescribed them for 48 hours rather than 72 and does not want to give me any oral meds at all. He is just totally against prescribing those types of meds to any of his patients. So, it's a "Catch 22" I guess. My condition is not going to go away either as it is a birth defect I was born with. I have curvature of the spine as well and a tilted pelvis. I am very lucky though....when I was born, of course my parents were told I would never walk...they did not listen. Because of their faith and patience with me I have lead a relatively normal life....no wheelchair, I do however walk with a limp. I thank God everyday that they did not listen to the doctor.

    I have always had pain in my back, and I knew it was probably only going to get worse...so that is where I am now. And what Paul said is so true, nothing gets rid of the pain totally, but I am hoping to find an understanding doctor who will be able to help me hit on the right combination of meds and whatever else needs to be done to hopefully stop the process from getting worse and alleviate as much pain as possible.

    Again, thank you to everyone who has replied. Your help is most appreciated.

    Blessings,
    Debi

  • Even though a lot of us are on heavy duty long acting narcotics, we need BT meds like Norco or Percocets. They act like a booster shot when the pain escalates. A pain specialist understands that better than a PCP. With all that you got going on, that is where you need to be. They can do more things for you there than a family clinic.
  • After about 12 weeks on Tramodol and becoming less effective in relieving pain I went onto 15mg Fentanyl patches. Initially felt very spaced out but still in pain I went onto 25mg and now into my second week, changing every 72 hours. I am still taking Paracetomol and Ibuprofen. It is all definitely taking the edge off the pain but now I'm really spaced out and feel very nauseous but also having periods of feeling very hot and spinning head but also periods of cold shakes. I'm also having to take something to help with the resulting constipation which I suppose may be causing these effects?? One thing I do get very good pain relief from is regular massage, albeit only temporary relief. But since increasing the doseage of Fentalyn I get the shakes very badly for about 30 minutes after the massage.
    Any one else had these side effects?
    I have to go back into hospital next week for tests and more facet joint injections and a review on medication.
    I am really so fed up with feeling so rotten as well as still having back pain after having this surgery.
  • Brian,

    The only side effects I have had with 50 mg Fentanyl patch is a little lightheadiness when I change it and it itches alot....that could have something to do with the adhesive. The patch does not last the full 72 hours for me and even on the second day of the patch I am currently wearing, my back was in excruciating pain. I had nothing but regular tylenol to take for it. Needless to say this did not help. I am finally going to a Pain Management Doctor on the 15th. That seems to be the best advice that I have been given.

    I hope all goes well for you.

    Blessings,
    Debi
    :)
  • that was my only issue with the patch was the itching oh me oh my. i was always itching around it. felt so good to change it, wipe everythign down and change the spot.

    i just want to wish you the very best of luck with pain managment. do your homework though.
    some only do injections/treatments
    some only treat just backs
    some long term pain relief for different medical issues.

    they are all different from what iv learned in my experience.
    my old pm would not RX anything but 4 different long acting meds and no break through meds.

    so i also am in the process of finding one closer to my home that is willing to work with my issues.

    GOOD LUCK HUN
    >:D< >:D< >:D< >:D< >:D< >:D< >:D<
advertisement
This discussion has been closed.
Sign In or Register to comment.